Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 65, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2019, 4:46 PM EDT for Adams County, Huntington County, Wells County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 4:46 PM EDT (20:46 UTC)
- Expired
- May 28, 2019, 5:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Adams County, IN, Huntington County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 76 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
213
WUUS53 KIWX 282046
SVRIWX
INC001-069-179-282115-
/O.NEW.KIWX.SV.W.0065.190528T2046Z-190528T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
446 PM EDT Tue May 28 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Huntington County in northeastern Indiana...
Northeastern Wells County in northeastern Indiana...
Western Adams County in northeastern Indiana...
* Until 515 PM EDT.
* At 445 PM EDT, a severe thunderstorm was located near Markle, or 10
miles west of Bluffton, moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters reported nickel sized hail at
440 PM EDT 2 miles north of Majenica.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bluffton, Decatur, Berne, Ossian, Markle, Monroe, Preble,
Uniondale, Vera Cruz, Magley, Travisville, Craigville, Murray,
Liberty Center, Peterson, Monmouth, Plum Tree, North Oaks, Tocsin
and Majenica.
This includes Interstate 69 in Indiana between mile markers 278 and
288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4072 8547 4085 8546 4089 8489 4064 8492
TIME...MOT...LOC 2045Z 275DEG 42KT 4077 8536
HAIL...0.88IN
WIND...60MPH
$$
Brown1 follow-up statement
891
WWUS53 KIWX 282105 RRA
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
505 PM EDT Tue May 28 2019
INC001-069-179-282115-
/O.EXP.KIWX.SV.W.0065.000000T0000Z-190528T2115Z/
Huntington IN-Wells IN-Adams IN-
505 PM EDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUNTINGTON...
NORTHEASTERN WELLS AND WESTERN ADAMS COUNTIES WILL EXPIRE AT 515 PM
EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Indiana.
LAT...LON 4072 8547 4085 8546 4089 8489 4064 8492
TIME...MOT...LOC 2105Z 275DEG 42KT 4075 8508
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:25 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 28, 2:25 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 225 PM EDT Tue May 28 2019 .SYNOPSIS... Issued at 400 AM EDT Tue May 28 2019 Isolated showers with perhaps a thunderstorm will continue early this morning. Scattered showers and storms are expected to redevelop this afternoon across portions of northern Indiana and northwest Ohio as a cold front drops across the southern Great Lakes. A few of these storms could be strong to severe this afternoon with gusty winds. Rain chances will increase again later tonight into early Wednesday, with a continued chance of showers and thunderstorms through Thursday. && .SHORT TERM...(This Evening through Wednesday) Issued at 219 PM EDT Tue May 28 2019 Latest surface analysis has quasi-stationary boundary over the area this afternoon with frontal wave moving toward Lake Erie and low pressure back to the west over Kansas. Visible satellite indicating some partial clearing south of this boundary which has airmass destabilizing with afternoon heating as SB CAPEs exceeding 3500J/kg in southeast CWA where temperatures have reached 80F and dewpoints near 70F. Good shear profiles along the frontal boundary with effective bulk shear 40kts will be supportive of additional thunderstorm development as the afternoon progresses although not exactly aligned spatially with greatest instability. Uncertainty remains in how organized afternoon development will be but forecast soundings indicating primarily unidirectional profiles supporting more of a hail/wind threat. Better focus of moisture convergence along the front back in the plains/mid-MS valley and expected to be the focus for more organized thunderstorm development going into the evening hours. Strengthening nocturnal LLJ up to 50kts will nose into mid-MS valley tonight providing continued support for discrete storms to organize into a convective complex that is expected to ride along frontal boundary and impact the area after midnight and continue into Wednesday morning. This scenario favors storms becoming more elevated with time and with PW around 1.5 inches and warm cloud depths approaching 15Kft any type of training along the front will put heavy rain as the primary threat overnight...as some of last nights storms illustrated with rainfall over an inch in 30 minutes. HREF members in decent agreement wrt timing with leading edge of complex arriving in NW CWA around midnight but not surprising plenty of spread in the finer details. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 219 PM EDT Tue May 28 2019 Forecast period to begin with upper low lifting out of the four corners into the central plains/mid-MS valley. This is expected to bring one additional frontal wave along quasi-stationary boundary into the region on Thursday. Expect ongoing nocturnal convective complex Wednesday night into Thursday morning to impact the area...PW ahead of this wave 1.5-2.0 along with modest instability and shear will have locally heavy rain possible and a few storms producing damaging wind gusts. This wave will finally allow front to push through and clear the area by Friday and bring with it a pleasant day of cooler and less humid conditions. Northwest flow pattern going into the weekend will bring a couple of weak disturbances through the area but all in all a much quieter pattern remainder of the forecast period with seasonable temperatures at or slightly below normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 123 PM EDT Tue May 28 2019 Weak front is currently draped across the area with warm/unstable conditions at KFWA and lingering MVFR stratus over KSBN. Expect some improvement at KSBN later this evening but a secondary round of showers (possibly a few thunderstorms) will arrive overnight with additional low stratus thereafter. At KFWA...expect storms to move through this afternoon with severe weather possible. A brief period of VFR then expected before additional rain and low stratus returns late tonight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili SHORT TERM...JAL LONG TERM...JAL AVIATION...AGD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 2:42 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 242 PM EDT Tue May 28 2019 INZ003>009-012>016-MIZ077>081-OHZ001-002-291845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH- 242 PM EDT Tue May 28 2019 /142 PM CDT Tue May 28 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. A few showers and thunderstorms are possible this afternoon with frequent lightning and heavy downpours the main threat. Additional showers and thunderstorms are expected to overspread the area from the west overnight into early Wednesday. Thunderstorms could be accompanied by some gusty winds and locally heavy rainfall late tonight into early Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk of severe storms on Wednesday as thunderstorms redevelop in the afternoon. Damaging wind and large hail will be the main threat. The chance of thunderstorms will continue on Thursday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-291845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 242 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a low chance of thunderstorms today. Showers and thunderstorms will become likely overnight tonight. Severe weather is not expected today or tonight, but any showers and storms will be capable of producing winds to 30 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic chances of thunderstorms will continue for Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ017-018-020-022>027-032>034-OHZ004-005-015-016-024-025-291845- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 242 PM EDT Tue May 28 2019 ...SEVERE THUNDERSTORM WATCH 273 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. A Severe Thunderstorm Watch is in effect until 8 PM EDT. Thunderstorms will continue to develop with the potential of becoming severe. Damaging wind gusts, isolated large hail, and localized heavy rainfall are the main threats. Additional showers and thunderstorms are expected to overspread the area from the west overnight into early Wednesday. Thunderstorms could be accompanied by some gusty winds and locally heavy rainfall late tonight into early Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of severe storms on Wednesday as thunderstorms redevelop in the afternoon. Damaging wind and large hail will be the main threat. The chance of thunderstorms will continue on Thursday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 28, 4:18 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
418 PM EDT Tue May 28 2019
INZ018-025>027-OHZ024-282045-
Huntington-Adams-Allen-Wells-Van Wert-
418 PM EDT Tue May 28 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEN...NORTHEASTERN
HUNTINGTON...NORTHEASTERN WELLS...NORTHERN ADAMS AND WEST CENTRAL VAN
WERT COUNTIES...
At 418 PM EDT, a strong thunderstorm was located near Markle, or 7
miles west of Ossian, moving east at 55 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bluffton, Decatur, Ossian, Markle, Monroe, Middletown, Preble,
Zanesville, Dixon, Willshire, Uniondale, Yoder, Murray, Peterson,
Tocsin, Kingsland, Rivare, Magley, Craigville and Poe.
This includes the following highways...
Interstate 469 between mile markers 0 and 1.
Interstate 69 in Indiana between mile markers 281 and 295.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Indiana...and west central Ohio.
LAT...LON 4076 8541 4095 8540 4096 8478 4073 8479
4073 8480 4070 8480
TIME...MOT...LOC 2018Z 276DEG 47KT 4088 8531
HAIL...0.88IN
WIND...50MPH
BrownLocal storm report, May 28, 4:32 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 3 W MOUNT ETNA 40.74N 85.62W
05/28/2019 E1.25 INCH HUNTINGTON IN EMERGENCY MNGR
&&Local storm report, May 28, 4:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
434 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 2 N MOUNT ETNA 40.77N 85.56W
05/28/2019 E1.00 INCH HUNTINGTON IN EMERGENCY MNGR
&&
CMLocal storm report, May 28, 4:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 2 WNW WISTERMAN 41.13N 84.27W
05/28/2019 E1.00 INCH PUTNAM OH PUBLIC
&&
CMSpecial weather statement, May 28, 4:42 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
442 PM EDT Tue May 28 2019
INZ018-026-027-OHZ024-282115-
Adams-Allen-Wells-Van Wert-
442 PM EDT Tue May 28 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALLEN...
NORTHEASTERN WELLS...ADAMS AND NORTHWESTERN VAN WERT COUNTIES...
At 441 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Decatur to Bluffton. Movement was
east at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Bluffton, Decatur, Berne, Ossian, Convoy, Monroe, Middlebury, Preble,
Willshire, Uniondale, Wren, Vera Cruz, Murray, Liberty Center,
Peterson, Tocsin, Kingsland, Rivare, Magley and Travisville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Indiana...and west central Ohio.
LAT...LON 4069 8534 4076 8534 4094 8513 4094 8455
4073 8478 4073 8480 4071 8480 4062 8490
TIME...MOT...LOC 2041Z 274DEG 23KT 4089 8494 4075 8519
HAIL...0.88IN
WIND...50MPH
BrownLocal storm report, May 28, 4:43 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 N MAJENICA 40.80N 85.46W
05/28/2019 E0.88 INCH HUNTINGTON IN EMERGENCY MNGR
&&
CMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:06 PM EDT | Flash Flood Warning | IWX | Cass, Miami | 109 min |
| May 27, 8:06 PM EDT | Tornado Warning | IWX | Fulton, Kosciusko, Miami, Wabash | 24 min |
| May 27, 8:13 PM EDT | Areal Flood Advisory | IWX | Huntington, Kosciusko, Miami, Noble, Wabash, Whitley | 105 min |
| May 27, 8:15 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wells | 45 min |
| May 27, 8:30 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wabash, Wells | 45 min |
| May 27, 8:30 PM EDT | Tornado Warning | IWX | Kosciusko, Wabash, Whitley | 30 min |
| May 27, 8:37 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Miami | 23 min |
| May 27, 8:42 PM EDT | Flash Flood Warning | IWX | Grant, Huntington, Wabash | 77 min |
| May 27, 8:45 PM EDT | Tornado Warning | IWX | Grant, Huntington, Wells | 30 min |
| May 27, 8:52 PM EDT | Areal Flood Advisory | IWX | Adams, Allen, Wells | 3 hr |
| May 27, 8:53 PM EDT | Tornado Warning | IWX | Huntington, Whitley | 19 min |
| May 27, 8:56 PM EDT | Flash Flood Warning | IWX | Kosciusko, Wabash, Whitley | 63 min |
| May 27, 8:58 PM EDT | Tornado Warning | IWX | Blackford, Wells | 32 min |
| May 27, 9:00 PM EDT | Flash Flood Warning | IWX | Adams, Grant, Huntington, Wells | 3 hr |
| May 27, 9:00 PM EDT | Tornado Warning | IWX | Adams, Wells | 30 min |
| May 27, 9:18 PM EDT | Tornado Warning | IWX | Adams, Blackford, Jay, Wells | 27 min |
| May 27, 9:22 PM EDT | Tornado Warning | IWX | Adams | 22 min |
| May 27, 9:37 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay | 23 min |
| May 27, 10:00 PM EDT | Special Weather Statement | IWX | Jay | 30 min |
| May 27, 10:59 PM EDT | River Flood Warning | IWX | Blackford, Huntington, Jay, Wabash, Wells | 45 hr |
| May 27, 11:58 PM EDT | Areal Flood Warning | IWX | Grant, Huntington, Wabash | 6 hr |
| May 28, 12:01 AM EDT | Areal Flood Advisory | IWX | Adams, Allen, Wells | 6 hr |
| May 28, 1:20 AM EDT | River Flood Warning | IWX | Wells | 68 hr |
| May 28, 4:50 AM EDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 5 days |
| May 28, 4:50 AM EDT | River Flood Warning | IWX | Adams, Allen | 4 days |
| May 28, 10:13 AM EDT | River Flood Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 25 hr |
| May 28, 2:32 PM EDT | Special Weather Statement | IWX | Grant | 28 min |
| May 28, 3:15 PM EDT | Special Weather Statement | IWX | Wabash | 30 min |
| May 28, 3:39 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash, Whitley | 40 min |
| May 28, 3:44 PM EDT | Special Weather Statement | IWX | Miami, Wabash | 31 min |
| May 28, 3:51 PM EDT | Special Weather Statement | IWX | Wabash | 24 min |
| May 28, 4:01 PM EDT | Special Weather Statement | IWX | Allen | 29 min |
| May 28, 4:09 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 51 min |
| May 28, 4:15 PM EDT | Flash Flood Warning | IWX | Huntington, Wabash, Wells | 4 hr |
| May 28, 4:15 PM EDT | Severe Thunderstorm Warning | IWX | White | 45 min |
| May 28, 4:16 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 23 min |
| May 28, 4:18 PM EDT | Special Weather Statement | IWX | Adams | 27 min |
| May 28, 4:42 PM EDT | Special Weather Statement | IWX | Adams, Wells | 33 min |
| May 28, 5:03 PM EDT | Special Weather Statement | IWX | Adams, Wells | 27 min |
| May 28, 5:11 PM EDT | Flash Flood Warning | IWX | Adams | 3 hr |
| May 28, 5:25 PM EDT | Special Weather Statement | IWX | Jay | 35 min |
| May 28, 5:35 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay | 25 min |
| May 28, 5:49 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay | 7 min |
| May 28, 5:55 PM EDT | Special Weather Statement | IWX | Wabash | 35 min |
| May 28, 6:17 PM EDT | Special Weather Statement | IWX | Huntington | 28 min |
| May 28, 6:26 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wells | 13 min |
| May 28, 6:42 PM EDT | Flash Flood Warning | IWX | Blackford, Grant, Wells | 99 min |
| May 28, 6:54 PM EDT | Areal Flood Advisory | IWX | Jay | 88 min |
| May 28, 7:25 PM EDT | Special Weather Statement | IWX | Jay | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.